Alert archive / Nevada / High Wind Watches in 2016

High Wind Watch 3, NWS Elko, NV

October 29, 2016Elko County, Nye County, White Pine County, Nevada

NWS Elko, NV issued this high wind watch at Oct 29, 2016, 2:30 PM PDT for Elko County, Nye County, White Pine County, Nevada. It took effect at Oct 30, 2016, 9:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 29, 2016, 2:30 PM PDT (21:30 UTC)
In effect from
Oct 30, 2016, 9:00 AM PDT
Expired
Oct 30, 2016, 2:03 AM PDT
In force
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 169 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2016-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2016-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WWUS75 KLKN 292130
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
230 PM PDT SAT OCT 29 2016

NVZ037-040-301530-
/O.NEW.KLKN.WI.Y.0032.161030T1600Z-161031T0400Z/
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...AUSTIN...AUSTIN SUMMIT...
EUREKA...DIAMOND VALLEY...PINTO SUMMIT...TONOPAH...ROUND MOUNTAIN
230 PM PDT SAT OCT 29 2016

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 9 AM TO 9 PM PDT SUNDAY. 


* WINDS...SOUTHERLY 25 TO 35 MPH WITH GUSTS TO 55 MPH.

* TIMING...WINDS WILL INCREASE SUNDAY MORNING AND REMAIN STRONG
  THROUGH THE AFTERNOON...THEN WEAKEN INTO THE EVENING HOURS. 

* IMPACTS...TRAVEL MAY BE CHALLENGING FOR HIGHER PROFILE VEHICLES
  ON SUNDAY...ESPECIALLY ON WEST TO EAST ORIENTED ROUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ033>035-039-041-301530-
/O.NEW.KLKN.HW.A.0003.161030T1600Z-161031T0400Z/
SOUTHEASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER...SECRET PASS...LAMOILLE CANYON...HARRISON PASS...
ELY...MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK...WELLS...
PEQUOP SUMMIT...DUCKWATER...CURRANT SUMMIT
230 PM PDT SAT OCT 29 2016

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING. 

* WINDS...SOUTHERLY AT 30 TO 40 MPH WITH GUSTS 45 TO 65 MPH.
  HIGHER WINDS ARE POSSIBLE ACROSS MOUNTAINS AND HIGH ELEVATION
  SUMMITS.  

* TIMING...WINDS WILL INCREASE SUNDAY MORNING AND REMAIN STRONG
  THROUGH THE AFTERNOON HOURS...BEFORE WEAKENING INTO SUNDAY
  EVENING. 

* IMPACTS...TRAVEL MAY BE CHALLENGING FOR HIGHER PROFILE VEHICLES
  ON SUNDAY...ESPECIALLY ON WEST TO EAST ORIENTED ROUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH, OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

JR
1 follow-up statement
616 
WWUS75 KLKN 300903
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
203 AM PDT SUN OCT 30 2016

NVZ033>035-039-041-310315-
/O.UPG.KLKN.HW.A.0003.161030T1600Z-161031T0400Z/
/O.NEW.KLKN.HW.W.0003.161030T1600Z-161031T0400Z/
SOUTHEASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER...SECRET PASS...LAMOILLE CANYON...HARRISON PASS...
ELY...MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK...WELLS...
PEQUOP SUMMIT...DUCKWATER...CURRANT SUMMIT
203 AM PDT SUN OCT 30 2016

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM PDT
THIS EVENING. 


* WINDS...SOUTHERLY AT 30 TO 40 MPH WITH GUSTS 45 TO 65 MPH.
  HIGHEST WINDS ACROSS MOUNTAINS AND HIGH ELEVATION SUMMITS.

* TIMING...WINDS WILL INCREASE SUNDAY MORNING AND REMAIN STRONG 
  THROUGH THE AFTERNOON HOURS...BEFORE WEAKENING INTO SUNDAY 
  EVENING.

* IMPACTS...TRAVEL MAY BE CHALLENGING FOR HIGHER PROFILE VEHICLES
  ON SUNDAY...ESPECIALLY ON WEST TO EAST ORIENTED ROUTES. HIGH PROFILE
  VEHICLES MAY FIND DRIVING DANGEROUS ACROSS HIGHER TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH... OR GUSTS
OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.



&&

$$

NVZ037-040-310315-
/O.CON.KLKN.WI.Y.0032.161030T1600Z-161031T0400Z/
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...AUSTIN...AUSTIN SUMMIT...
EUREKA...DIAMOND VALLEY...PINTO SUMMIT...TONOPAH...ROUND MOUNTAIN
203 AM PDT SUN OCT 30 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
PDT THIS EVENING...

* WINDS...SOUTHERLY 25 TO 35 MPH WITH GUSTS TO 55 MPH.

* TIMING...WINDS WILL INCREASE SUNDAY MORNING AND REMAIN STRONG 
  THROUGH THE AFTERNOON...THEN WEAKEN INTO THE EVENING HOURS.

* IMPACTS...TRAVEL MAY BE CHALLENGING FOR HIGHER PROFILE 
  VEHICLES ON SUNDAY...ESPECIALLY ON WEST TO EAST ORIENTED 
  ROUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind watch went out at Oct 29, 2:28 PM PDT, 2 minutes earlier.

Area forecast discussion, Oct 29, 2:28 PM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Elko NV
228 PM PDT Sat Oct 29 2016

.SYNOPSIS...Increasing clouds tonight with showers and
thunderstorms on Sunday. Winds will also increase on Sunday with
strongest winds across central and far eastern Nevada. Dry on
Monday...with more light rain moving in across much of the region
Monday night into Tuesday. Dry conditions expected Wednesday
through next weekend.

&&

.SHORT TERM...Tonight through Monday. Southwest flow aloft and
partly cloudy skies tonight will help keep lows above average. As
trough energy moves in from the west late tonight clouds will
increase with rain developing by late Sunday morning or early
afternoon across most of northern and central Nevada. Heaviest
rainfall is expected over eastern Humboldt County east across the
western two thirds of Elko County...and south through Lander and
Eureka Counties. Thunderstorms are possible in this same general
area Sunday afternoon as lifted indices lower to or slightly below
zero. Strong South-southwesterly winds will impact much of the
southern and eastern portions of the cwa on Sunday...with breezy
conditions over northwestern areas. Wind advisories and a high
wind watch have been issued for portions of central and far
eastern Nevada for Sunday. Strongest winds will be over and near
White Pine County. As the shortwave and upper level jet exit east
Sunday night expect dry conditions across the region on Monday.

.LONG TERM...Monday night through Saturday.

Monday night through Tuesday night. A weak trough will move
across Nevada ahead of the main trough bringing showers to
northern portions of the state. On Tuesday a stronger shortwave
trough will pass over the great basin bringing more widespread
showers. The Trough will pass through fairly quickly with shower
activity rapidly diminishing during the late afternoon and evening
hours. The snow levels will be fairly low with this system at
around 6000 feet which will allow for snow showers mainly in the
mountains. Accumulation could be as high as a couple of inches.
High temperatures will range from the mid 40s to the mid 50s. Low
temperatures will range from the mid 20s to the mid 30s.

Wednesday through Saturday. The weather pattern will remain active
with the trough off the west coast shifting northward. This will
cause most of the short waves troughs causing the active weather
to pass to the north of the state. This will produce a dry spell
for the state that will also see warming temperatures. The highs
will climb back up into the mid 60s by the Saturday. The lows
will climb back up into the upper 30's to low 40's by Saturday.

&&

.AVIATION...VFR conditions at all terminals until Sunday morning
in which low ceiling MVFR may be present at KELY, KEKO, and KTPH.
This may lead to mountain obscuration at KELY. Rain showers will
be present at all terminals for Sunday. Afternoon thunderstorms
will also be possible for both KELY and KEKO. Strong gusty winds
will be present at KTPH and KELY with gust up to 50 mph possible.
Gusty winds will also be present at KEKO and KWMC with gust in the
30 mph range.

&&

.FIRE WEATHER...Showers and thunderstorms redevelop over much of
northern and central Nevada on Sunday. Winds will also increase
on Sunday with strongest winds over east-central Nevada. Dry on
Monday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday morning through Sunday evening for
Northeastern Nye County-Ruby Mountains/East Humboldt Range-South
Central Elko County-Southeastern Elko County-White Pine County.

Wind Advisory from 9 AM to 9 PM PDT Sunday for Northwestern Nye
County-Southern Lander County and Southern Eureka County.

&&

96/99/99/96

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 2:30 PM PDTWind AdvisoryLKNEureka, Lander, Nye31 hr

Nearby

High Wind Watches in Nevada, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.